Can You Overdose on Calcium?
is an important mineral. While a deficiency in calcium is certainly more common, it is also possible to take too much calcium. A calcium overdose can cause significant side effects.
If you happen to overdose on this mineral, seek medical attention immediately.
Symptoms of a Calcium Overdose
A few of the possible calcium overdose symptoms include (but are not limited to):
How Much Calcium Is Too Much?
For nutrients that can cause toxicity, a "Tolerable Upper Intake Level" (UL) is given. This is the maximum that can be taken (from all sources, including the diet) without causing significant toxicity. The UL of calcium for infants up to 12 months old has not been established. For everyone else, the UL is 2500 mg (2.5 grams) daily.
Treatment for an Overdose of Calcium
If the calcium overdose was recent, your healthcare provider may decide to "pump the stomach." Treatment for a calcium overdose (if necessary) will also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. Of course, treatment will also involve stopping the calcium (and then resuming it at a more appropriate dose, if necessary).
It is important that you seek medical attention immediately if you believe that you may have overdosed on calcium.